Alert archive / Illinois / Flash Flood Warnings in 1996

Flash Flood Warning 4, NWS Lincoln, IL

May 8, 1996Christian County, Sangamon County, Illinois

NWS Lincoln, IL issued this flash flood warning at May 8, 1996, 4:20 AM CDT for Christian County, Sangamon County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 1996, 4:20 AM CDT (09:20 UTC)
Expired
May 8, 1996, 7:30 AM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Christian County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 57 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1996-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1996-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 080920
FFWSPI
ILC017-021-167-169-081230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
420 AM CDT WED MAY 8 1996

THE NATIONAL WEATHER SERVICE IN LINCOLN IL HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 730 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN CENTRAL ILLINOIS

   ...CASS COUNTY
   ...CHRISTIAN COUNTY
   ...SANGAMON COUNTY

IN WEST CENTRAL ILLINOIS

   ...SCHUYLER COUNTY
 

AT 415 AM CDT...DOPPLER RADAR INDICATED VERY HEAVY RAINFALL OVER
SCHUYLER...CASS...SANGAMON AND CHRISTIAN COUNTIES OVER THE PAST
COUPLE OF HOURS.  RAINFALL RANGES FROM 1/4 OF AN INCH UP TO 1 1/2
INCHES IN SOME AREAS.

IF FLOODING APPROACHES YOUR AREA MOVE TO HIGHER GROUND IMMEDIATELY.

AT 410 AM CDT...CHRISTIAN COUNTY SHERIFF'S OFFICE REPORTED THAT HWY
104 BETWEEN KINCAID AND TAYLORVILLE WAS FLOODED AT SEVERAL LOCATIONS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGER OF FLOODING.

$$
BYRD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at May 8, 2:03 AM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, May 8, 2:03 AM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 AM CDT WED MAY 8 1996

AS OF 145 AM...88D INDICATING A LARGE AREA OF RWS AND TRWS ACROSS WC IL.
THE PCPN WAS W OF A PIA TO SPI LINE WITH THE HEAVIEST RAINS ACROSS
SCOTT AND MORGAN COUNTIES AT THIS TIME.  SCOTT CO SHERIFF/S OFFICE
REPORTS THAT THE DITCHES ARE FULL ACROSS SRN PTNS OF THE CO.

SO IT LOOKS LIKE MCS ERNIE IS FORMING PRACTICALLY OVERHEAD...SO CAN
EXPECT HVY RAINFALL ACROSS THE NRN PTNS OF CWA THIS MORNING.  THO THERE
IS STILL THE POSSIBILITY OF AN MCS FORMG OVR NRN KS/SRN NE THIS MORNG...
AS THERE IS SOME DEVELOPMENT VSBL ON SATELITE AS OF 0615Z PICTURE...
WHICH COULD ZAP SOME OF THE ENERGY FROM CURRENT COMPLEX OVR NERN MO/
WC IL.  MEANWHILE...BEST THREAT OF SVR WX WILL NOT BE TILL TONIGHT
PER DAY1 OUTLOOK FROM SPC.

FFG NUMBERS FOR OUR CWA ARE IN THE 1.0 TO 2.3 INCH RANGE...SO I FEEL
THAT A FFA SHOULD BE ISSUED FOR C IL TODAY AND TONIGHT.

AS FOR TEMPS TOD,AY...WITH WF MOVG TO N OF CWA BELIEVE TEMPS WILL RISE
INTO THE MID 70S TO AROUND 80.

PIA      77/58  +6
SPI      79/60  +5
DEC      78/59  +5
CMI      77/58  +5
SERN IL  81/62  53

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 4:20 AM CDTFlash Flood WarningILXCass, Schuyler3 hr
May 8, 5:01 AM CDTFlash Flood WarningILXCumberland, Jasper3 hr
May 8, 5:01 AM CDTFlash Flood WarningILXCrawford3 hr
May 8, 7:30 AM CDTFlash Flood WarningILXCass, Sangamon, Schuyler4 hr
May 8, 8:03 AM CDTFlash Flood WarningILXCrawford, Jasper3 hr
May 8, 8:03 AM CDTFlash Flood WarningILXCumberland, Effingham3 hr
May 8, 9:42 AM CDTFlash Flood WarningILXLogan, Menard2 hr
May 8, 10:59 AM CDTFlash Flood WarningILXCass, Mason, Menard, Morgan, Sangamon, Schuyler5 hr
May 8, 10:59 AM CDTFlash Flood WarningILXFulton5 hr
May 8, 10:59 AM CDTFlash Flood WarningILXLogan5 hr
May 8, 12:03 PM CDTFlash Flood WarningILXChampaign, Douglas, Macon, Moultrie, Piatt3 hr
May 8, 12:49 PM CDTSevere Thunderstorm WarningILXChristian, Macon, Shelby41 min
May 8, 1:12 PM CDTSevere Thunderstorm WarningILXMoultrie33 min
May 8, 1:34 PM CDTSevere Thunderstorm WarningILXColes, Douglas, Edgar41 min
May 8, 1:37 PM CDTSevere Thunderstorm WarningILXCumberland, Effingham38 min
May 8, 1:50 PM CDTSevere Thunderstorm WarningILXClark, Clay, Jasper25 min
May 8, 2:15 PM CDTSevere Thunderstorm WarningILXClay, Crawford, Jasper, Richland30 min
May 8, 2:47 PM CDTSevere Thunderstorm WarningILXCrawford, Lawrence, Richland43 min

Nearby

Flash Flood Warnings in Illinois, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.